Q: What are your thoughts on prescribing oral bisphosphonates for osteoporosis? I am wary of prescribing them in younger patients because these agents have long half-lives and seem to be associated with an increase in jaw osteonecrosis, which can occur with or without dental work.
—Matthew Sima, PA-C, Jupiter, Fla.
A: I am also wary of these medications, which are relatively new, expensive, and heavily advertised. Though rare, jaw osteonecrosis is a complication that is serious enough to give pause before freely prescribing oral bisphosphonates. In most cases, the patients who developed jaw osteonecrosis were also being treated for cancer. As with any drug therapy, risks and benefits should be carefully weighed and alternative therapies considered. Have diet and exercise as well as smoking cessation been discussed? Has hormone replacement been considered? For a more detailed discussion, see N Engl J Med. 2005;353:99-102.
—Reuben W. Zimmerman, PA-C (98-7)
Contact Us at: Letters@ClinicalAdvisor.com